Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Wichita, KS

May 31, 20224 counties in Kansas

NWS Wichita, KS issued this flash flood warning at May 31, 2022, 12:18 AM CDT for 4 counties in Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2022, 12:18 AM CDT (05:18 UTC)
Expired
May 31, 2022, 5:34 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:58 AM CDTFLASH FLOOD1 Ssw Smolan, KSBURMA ROAD WAS FLOODED AND IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

725 
WGUS53 KICT 310518
FFWICT
KSC053-113-159-169-311115-
/O.NEW.KICT.FF.W.0001.220531T0518Z-220531T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1218 AM CDT Tue May 31 2022

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southeastern Ellsworth County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Northern Rice County in central Kansas...
  Central Saline County in central Kansas...

* Until 615 AM CDT.

* At 1218 AM CDT, Doppler radar indicated training thunderstorms 
  producing very heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Salina, Marquette, Chase, Assaria, Gypsum, Geneseo, Smolan, New 
  Cambria, Falun, Frederick, Kanopolis State Park, Kanopolis Lake, 
  Bridgeport, Salina Airport, Kipp and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3838 9848 3844 9844 3896 9742 3896 9739
      3896 9737 3894 9737 3893 9737 3893 9738
      3892 9738 3891 9737 3888 9737 3881 9737
      3879 9737 3872 9737 3850 9792 3828 9848

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Jakub
1 follow-up statement
018 
WGUS73 KICT 311034
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
534 AM CDT Tue May 31 2022

KSC053-113-159-169-311044-
/O.CAN.KICT.FF.W.0001.000000T0000Z-220531T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-McPherson KS-Rice KS-Saline KS-
534 AM CDT Tue May 31 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ELLSWORTH, 
NORTHWESTERN MCPHERSON, NORTHERN RICE AND CENTRAL SALINE COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

Creeks and low water crossing may remain flooded and a Flood Warning 
remains in effect for portions of central Kansas until 11:30 AM.

LAT...LON 3838 9848 3844 9844 3896 9742 3896 9739
      3896 9737 3894 9737 3893 9737 3893 9738
      3892 9738 3891 9737 3888 9737 3881 9737
      3879 9737 3872 9737 3850 9792 3828 9848

$$

McGuire

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:27 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 30, 6:27 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Mon May 30 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 340 PM CDT Mon May 30 2022

Main challenge/concern is convective/severe potential the next
couple of days and also where locally heavy rain may fall. At
early afternoon, dry-line extended from east of KSLN to west of
KICT. With some exceptions, general short term models like
HRRR/earlier RAP, develop convection along the dry-line(DL)/cold
frontal merger in northeast Kansas southward along the DL toward
KICT in the 22-00z time frame. The RAP seems to have a better
grasp of short term dew points and resulting instability where
MLCape values of 2500-3000 j/kg should reside near peak heating in
the presence of 55-60 kts bulk shear. While better chances may
reside just northeast of the forecast area, chc20-40 PoPs remain
warranted along/just west of the turnpike corridor thru early this
evening. Primary severe hazards will be large hail and damaging
winds, though initial storms may have some tornado risk. That
said, chances look to ramp up a bit more later in the
evening/overnight across central Kansas, where cold front will
overtake the retreating DL. While becoming more elevated in
nature, increasing elevated moisture flux in the presence of
moderate instability should result in better convective coverage
with a few strong storms and some back-building into the veering
low level jet possible across central Kansas.

Main challenge later Tuesday is position of the effective cold
front which may become quasi-stationary for a time from east
central into south central Kansas. While diurnal heating in the
warm sector should yield better instability in excess of 3000 j/kg
of MLCape, bulk shear will not be as great, though the combo
sufficient for organized severe convection. The late morning RAP
was preferred over the NAM and GFS in depicting QPF into Tuesday
night, as the NAM seemed too far north and GFS too far south. This
would place potential for heavy rainfall in southern Kansas just
to the north of the effective frontal boundary, where the better
PWAT, elevated instability and elevated moisture flux convergence
look to reside Tuesday evening/night. The potential for elevated
showers and storms will continue through Wednesday with much
cooler temperatures across the area.

In short term, winds have subsided east of the DL and will allow
Wind Advisory to expire at 4 pm.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 340 PM CDT Mon May 30 2022

Modest westerly flow aloft will prevail across mid-America through
the weekend with weak perturbations emanating of the front range
across the area. The influence of a stronger trof and upper low
off the Pacific coast may result in gradual height falls over the
Rockies by early next week. Temperatures look to average closer to
seasonal climo with rather low confidence on precip/convective
chances thru these periods though will maintain rather low PoPs
for now.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 30 2022

Scattered strong to severe storms will affect south central Kansas
and the KICT terminal early this evening. A cold front will merge
with a dry line across central Kansas tonight with scattered
storms expected to develop further north across portions of
central Kansas. Low level wind shear will occur before the cold
frontal passage early tonight. Besides a wind shift, patchy MVFR
cigs are expected Tuesday morning across portions of south central
and southeast Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  60  66 /  30  50  70  70
Hutchinson      63  80  58  64 /  40  30  60  60
Newton          66  79  59  65 /  40  40  60  60
ElDorado        69  82  60  66 /  30  60  80  70
Winfield-KWLD   71  86  63  69 /  20  60  80  70
Russell         55  81  53  63 /  20  10  30  60
Great Bend      57  80  54  62 /  20  10  40  60
Salina          61  81  56  65 /  60  20  40  60
McPherson       62  79  57  64 /  60  30  50  60
Coffeyville     73  86  65  74 /  10  30  80  70
Chanute         72  85  63  70 /  30  50  80  70
Iola            71  83  62  68 /  30  60  80  60
Parsons-KPPF    73  85  64  73 /  20  40  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
Hazardous weather outlook, May 30, 10:08 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1008 PM CDT Mon May 30 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1008 PM CDT Mon May 30 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms are expected
overnight, generally southeast of a line from Lincoln to Great
Bend, and north of a line from Kingman to Wichita to Eureka. The
strongest activity will be capable of dime to quarter size hail and
50 to 60 mph winds. Pockets of heavy rainfall and localized flooding
are likely as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible again Tuesday afternoon
and early evening, mainly across south central and southeast
Kansas. The main threats will be golf ball size hail and damaging
winds to 60 mph. However a tornado will be possible on the initial
storms in the afternoon. Locally heavy rainfall will also become a
threat Tuesday evening and Tuesday night across southern Kansas,
where some flooding is possible.

Chances for thunderstorms will linger through Wednesday, mainly
across south central and southeast Kansas. While severe storms are
not expected, a couple of strong storms with small hail and locally
heavy rainfall will be possible.

There will be at least a slight chance for thunderstorms Saturday
and Sunday. However, the risk for organized severe storms appears
low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 30, 6:45 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             STRONG CITY             38.39N 96.54W
05/30/2022  E1.00 INCH       CHASE              KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 30, 6:46 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
05/30/2022  E70 MPH          CHASE              KS   LAW ENFORCEMENT

            QUARTER SIZE HAIL OCCURRED WITH THE WIND.

&&

ADK
Special weather statement, May 30, 7:27 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
727 PM CDT Mon May 30 2022

KSZ092-310130-
Sumner KS-
727 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southwestern Sumner
County through 830 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Renfrow, or 8 miles north of Medford, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caldwell and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

&&

LAT...LON 3700 9780 3709 9780 3719 9749 3700 9743
TIME...MOT...LOC 0027Z 246DEG 21KT 3693 9777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAKUB
Local storm report, May 30, 7:50 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             STRONG CITY             38.39N 96.54W
05/30/2022  E1.00 INCH       CHASE              KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, May 30, 7:54 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
754 PM CDT Mon May 30 2022

KSZ092-093-310200-
Cowley KS-Sumner KS-
754 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southwestern Cowley
and southeastern Sumner Counties through 900 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of South Haven, or 8 miles southeast of Caldwell,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkansas City, South Haven, Geuda Springs and Hunnewell.

This includes Interstate 35 between Mile Markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

&&

LAT...LON 3711 9748 3727 9710 3700 9701 3700 9743
TIME...MOT...LOC 0053Z 252DEG 23KT 3697 9749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAKUB
Special weather statement, May 30, 8:19 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
819 PM CDT Mon May 30 2022

KSZ069-070-094-310145-
Butler KS-Greenwood KS-Elk KS-
819 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern Elk,
southeastern Butler and southwestern Greenwood Counties through 845
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Latham, or 9 miles east of Leon, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Latham and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central
and southeastern Kansas.

&&

LAT...LON 3754 9679 3766 9678 3782 9642 3752 9637
TIME...MOT...LOC 0119Z 257DEG 19KT 3764 9661

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner57 min
May 30, 7:27 PM CDTSpecial Weather StatementICTSumner63 min
May 30, 7:37 PM CDTSevere Thunderstorm WarningICTChase12 min
May 30, 7:54 PM CDTSpecial Weather StatementICTSumner66 min
May 30, 7:55 PM CDTAreal Flood WarningICTChase4 hr
May 30, 8:19 PM CDTSpecial Weather StatementICTButler26 min
May 30, 9:47 PM CDTFlood WatchICTChase, Ellsworth, McPherson, Marion, Rice, Saline9 hr
May 30, 10:10 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 30, 11:38 PM CDTAreal Flood WarningICTEllsworth, McPherson, Rice, Saline12 hr
May 31, 3:16 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more40 hr
May 31, 3:47 AM CDTSpecial Weather StatementICTReno28 min
May 31, 4:22 AM CDTSpecial Weather StatementICTHarvey, Reno23 min
May 31, 7:25 AM CDTSpecial Weather StatementICTAllen35 min
May 31, 4:11 PM CDTSpecial Weather StatementICTSumner34 min
May 31, 4:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 31, 4:39 PM CDTSpecial Weather StatementICTCowley36 min
May 31, 4:51 PM CDTSpecial Weather StatementICTButler24 min
May 31, 5:05 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner55 min
May 31, 5:25 PM CDTTornado WarningICTCowley, Sumner50 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood63 min
May 31, 6:02 PM CDTSpecial Weather StatementICTSumner28 min
May 31, 6:10 PM CDTTornado WarningICTCowley50 min
May 31, 6:34 PM CDTSevere Thunderstorm WarningICTSumner56 min
May 31, 6:38 PM CDTFlash Flood Warning Considerable damage threatICTCowley, Sumner5 hr
May 31, 6:42 PM CDTAreal Flood WarningICTButler, Cowley4 hr
May 31, 6:48 PM CDTSpecial Weather StatementICTHarvey27 min

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.